Tamoxifen Blues …

About a month ago I started taking Tamoxifen. It’s the final piece of the puzzle in my quadfecta of treatment for breast cancer:
#1 Mastectomy
#2 Chemo
#3 Radiation
and finally #4 Tamoxifen. A daily dose for 10 years.

It’s an interesting medication and the doc told me to expect side effects. Hot Flashes and early menopause were the only two that she said I would have issue with although she listed a few more that happens in rare cases.

I’ve been trying to think of the Tamox as a vitamin. A vitamin that slows or stops the growth of cancer cells that are already present in the body. It helps keep the original breast cancer from coming back and helps prevent new cancer in the opposite breast. It also reduces the risk of breast cancer in women who have a high risk for this disease.

I did my research. It’s a medication I feel comfortable taking but I wasn’t expecting how severe the side effects would be.

Menopausal-Symptoms-21Within a couple hours of taking my first pill (which I took with food) I got gut-rot. It just got worse from there. Nausea all the time. Bloating. My mouth tastes like pennies. No interest in food. I’m SO thirsty and I can’t seem to get enough water into me even with drinking about 2+ liters a day.

I called and talked to the pharmacist and the nurse hotline a couple of times to talk about my side effects and they assured me that the nausea and other symptoms would pass if I could just tough it out for a few more weeks.

The other thing about Tamox … and I don’t know if this is true … but I feel like it’s snuffed out my light. I know when you go through menopause that things get emotional but this is beyond that. My anxiety has grown from a 4 to an 11. I’ve been bawling my eyes out every night for no reason. All my sassiness has been replaced with sour. It’s been rough. 🙁

When I popped into the cancer center to have my port flushed last week I bumped into one of my favourite nurses and told her all about my woes. She suggested I break my pill in half and take half in the am/pm. It helped with the emotional stuff … I didn’t feel like I was on a roller-coaster of emotions but the rest of the symptoms stayed the same. And my poor sad knees.

Well … after 4 weeks of daily Tamox … I am giving up. My knees are SO sore that I am finding it difficult to walk. I feel like I’m 90 years old.

I’m a tough chick. I take a lot of pain and suffering before I give up … but when the doctor suggested I limit my activity for a while I said “You’re joking right?”

Ummm. I need to be able to walk around the block. Or walk up a flight of stairs. I need to be able to stand to brush my god-damn teeth. Being in this kind of knee pain is not acceptable. No amount of resting or pain meds would give me relief.

So my doc is letting me go on a “medication vacation” for 30 days. She wants to see if the joint pain is from something else or from the medication. I know in my heart it’s from the meds because prior to starting them I was walking the beach every day for 45 minutes and not having any issues. I was feeling great. Sassy even.

I have an appointment with my oncologist first week in March to see how I’m doing and for us to come up with a new plan.

Any of you struggle with Tamoxifen? I’d love to hear how you managed because for the LOVE OF DOG there has to be a better way.

This entry was posted in Go Vegan!. Bookmark the permalink.

45 Responses to Tamoxifen Blues …

  1. Pingback: March comes in like a lion … | GoVegan.net

  2. Pingback: So much … | GoVegan.net

Leave a Reply

Your email address will not be published. Required fields are marked *

This site uses Akismet to reduce spam. Learn how your comment data is processed.